Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 121, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2015, 3:57 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2015, 3:57 PM CDT (20:57 UTC)
- Expired
- Aug 6, 2015, 4:23 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 174 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:09 PM CDT | TSTM WND GST 70 | 4 S Burke, SD | DECK FURNITURE BLOWN ACROSS YARD...TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS53 KFSD 062057
SVRFSD
SDC023-053-062145-
/O.NEW.KFSD.SV.W.0121.150806T2057Z-150806T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT THU AUG 6 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 445 PM CDT
* AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREGORY...OR
26 MILES SOUTHEAST OF WINNER...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BURKE AROUND 405 PM CDT.
HERRICK AROUND 415 PM CDT.
ST. CHARLES AROUND 420 PM CDT.
BONESTEEL AROUND 435 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FAIRFAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
&&
LAT...LON 4306 9950 4320 9950 4332 9888 4316 9881
4300 9884
TIME...MOT...LOC 2056Z 267DEG 34KT 4315 9943
HAIL...1.00IN
WIND...60MPH
$$
DUX3 follow-up statements
426
WWUS53 KFSD 062105
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT THU AUG 6 2015
SDC023-053-062145-
/O.CON.KFSD.SV.W.0121.000000T0000Z-150806T2145Z/
GREGORY SD-CHARLES MIX SD-
405 PM CDT THU AUG 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN GREGORY AND CENTRAL CHARLES MIX COUNTIES...
AT 405 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURKE...OR 32
MILES NORTHEAST OF SPRINGVIEW...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HERRICK AROUND 410 PM CDT.
ST. CHARLES AROUND 420 PM CDT.
BONESTEEL AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FAIRFAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
&&
LAT...LON 4307 9941 4317 9941 4332 9888 4316 9881
4300 9884
TIME...MOT...LOC 2105Z 269DEG 32KT 4314 9926
HAIL...1.00IN
WIND...60MPH
$$
DUX824
WWUS53 KFSD 062111
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT THU AUG 6 2015
SDC023-053-062145-
/O.CON.KFSD.SV.W.0121.000000T0000Z-150806T2145Z/
GREGORY SD-CHARLES MIX SD-
411 PM CDT THU AUG 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN GREGORY AND CENTRAL CHARLES MIX COUNTIES...
AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HERRICK...OR
30 MILES NORTHWEST OF SPENCER...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ST. CHARLES AROUND 420 PM CDT.
BONESTEEL AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FAIRFAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
&&
LAT...LON 4306 9935 4317 9933 4322 9884 4316 9881
4300 9884
TIME...MOT...LOC 2111Z 273DEG 32KT 4312 9919
HAIL...1.00IN
WIND...60MPH
$$
DUX072
WWUS53 KFSD 062123
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT THU AUG 6 2015
SDC023-053-062132-
/O.CAN.KFSD.SV.W.0121.000000T0000Z-150806T2145Z/
GREGORY SD-CHARLES MIX SD-
423 PM CDT THU AUG 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREGORY AND
CENTRAL CHARLES MIX COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.
LAT...LON 4306 9935 4317 9933 4322 9884 4316 9881
4300 9884
TIME...MOT...LOC 2122Z 267DEG 34KT 4313 9904
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT THU AUG 6 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 244 PM CDT THU AUG 6 2015 LOW PRESSURE MOVING THROUGH NORTHEAST SOUTH DAKOTA IN CENTRAL MINNESOTA THIS AFTERNOON. ALONG AND AHEAD OF THIS LOW PRESSURE A WARM FRONT HAS LIFTED NORTHEAST OF THE CWA WHILE TO THE SOUTHWEST OF THE LOW A BOUNDARY WAS SHIFTING EAST THROUGH CENTRAL SD AN INTO THE WESTERN CWA. ALONG AND AHEAD OF THIS FRONT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. WITH CAPE VALUES AROUND 1500 J/KG TO 2000 J/KG AND 30 TO 35 KNOTS OF DEEP LAYER BULK SHEAR ISOLATED SEVERE STORMS WILL BE POSSIBLE. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO NOT IMPOSSIBLE WITH MARGINAL SURFACE TO 1KM WIND SHEAR BUT LFC AND LCL HEIGHTS LITTLE HIGH SO NOT OVERLY FAVORABLE. THE THREAT FOR THUNDERSTORMS WILL QUICKLY SHIFT EAST AND SHOULD BE OUT OF THE CWA BY MIDNIGHT. WINDS BEHIND THE THUNDERSTORMS WILL NOT BE REAL STRONG BUT WEST TO NORTHWEST ABOUT 10 MPH. LOWS WILL MAINLY BE IN THE 60S. FRIDAY SHOULD BE A PRETTY NICE DAY WITH WINDS GENERALLY UNDER 15 MPH AND SEASONAL HUMIDITY WITH DEW POINTS IN THE LOWER TO MID 60S. HIGH TEMPERATURES SHOULD BE IN THE 80S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 244 PM CDT THU AUG 6 2015 MOST ACTIVE WEATHER IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST IS FOUND WITH THE FIRST 48 HOURS...FROM FRIDAY NIGHT THROUGH SUNDAY EVENING. A SUPPRESSED MID-LVL RIDGE WILL CONTINUE TO PROVIDE RATHER PROGRESSIVE WESTERLY FLOW ALOFT THROUGH THE REGION INTO THE UPCOMING WEEKEND...WITH THE UPPER RIDGE BEGINNING TO AMPLIFY BY EARLY NEXT WEEK. RAIN CHANCES WILL BEGIN TO INCREASE FRIDAY NIGHT INTO SATURDAY...AS MODELS SUGGEST A WEAK SHORTWAVE PASSING THROUGH THE REGION OVERNIGHT. FOCUS OF THE LLJ ALONG AN ELEVATED BOUNDARY PUSHES THE HIGHEST POPS ALONG THE SOUTHERN CORRIDOR OF THE CWA AND AREAS FURTHER SOUTH INTO IOWA AND NEBRASKA. BY SATURDAY...A WEAK SFC FRONT WILL FORM NEAR OR NORTH OF THE CWA BY THE AFTERNOON HOURS. DEPENDING ON THE TIMING OF THIS BOUNDARY...CONVECTION SHOULD DEVELOP NEAR AND NORTH OF THE BOUNDARY IN THE EVENING OR OVERNIGHT AS YET ANOTHER WAVE OF ENERGY EJECTS NORTHEAST OUT OF THE NORTHERN ROCKIES. THIS CONVECTION COULD SAG SOUTHWARD THROUGH THE NIGHT INTO SUNDAY MORNING...OR AT THE VERY LEAST...PUSH A WEAK CONVERGENCE ZONE SOUTHWARD INTO THE CWA ON SUNDAY. WOULD NOT BE SURPRISED TO SEE A FEW STRONGER STORMS EARLY SUNDAY MORNING. PERHAPS THE NEXT MORE REASONABLE RISK FOR SEVERE STORMS WILL ARRIVE SUNDAY AFTERNOON AND EVENING WITH MODEST INSTABILITY GROWING ALONG AND NEAR THIS BOUNDARY. WITH AN INCREASE IN MID-UPR LVL SPEED SHEAR...STORM ORGANIZATION IS POSSIBLE. RATHER UNCERTAIN FORECAST GIVEN MANY VARIABLES AT THE MESOSCALE LVL THAT WILL BE DETERMINED OVERNIGHT. BY NEXT WEEK...MID-LVL RIDGE OVER THE CENTRAL US WILL BEGIN TO AMPLIFY SHARPLY. THIS SHOULD PROVIDE A SPELL OF DRIER WEATHER...WITH TEMPERATURE RUNNING NEAR OR SLIGHTLY ABOVE NORMAL BY THE MIDDLE AND END OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1155 AM CDT THU AUG 6 2015 THE THREAT FOR MVFR CEILINGS AND VISIBILITY HAS MAINLY DIMINISHED LATE THIS MORNING. STILL A POTENTIAL FOR SOME SPOTTY MVFR CEILINGS...BUT NOT WIDESPREAD LIKE EARLIER. THUNDERSTORM THREAT AFTER ABOUT 19Z WITH THE BETTER CHANCES AROUND KHON BEFORE 21Z AND CLOSER TO KFSD AROUND 0Z...BUT DECREASING CHANCES. KSUX MAY END UP BEING SOUTH OF THE MAIN ACTIVITY SO AT THIS TIME ONLY ANTICIPATING ISOLATED ACTIVITY. BY ABOUT 3Z MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE NORTH AND EAST OF THE AREA. A SMALL THREAT FOR MVFR OR IFR CEILINGS IN PARTS OF SOUTHWEST MN AND NORTHWEST IA LATE TONIGHT AHEAD OF THE COOL FRONT MOVING THROUGH. AT THIS TIME NOT EXPECTING THIS AT THE TAF SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...DUX AVIATION...08
Hazardous weather outlook, Aug 6, 5:34 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 534 AM CDT THU AUG 6 2015 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 534 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA THIS MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY LATER THIS AFTERNOON THROUGH THE JAMES RIVER VALLEY...THEN PUSH EASTWARD THROUGH THE EVENING HOURS. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70 MPH. THE GREATEST THREAT FOR SEVERE STORMS WILL EXIST BETWEEN 4 PM TO 9PM FROM THE JAMES RIVER VALLEY TO HIGHWAY 59 RUNNING FROM MARSHALL AND WORTHINGTON MINNESOTA TO CHEROKEE IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM FRIDAY NIGHT TO SUNDAY NIGHT. THE SEVERE WEATHER THREAT WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE MENTIONED AREAS.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:14 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 46 min |
| Aug 6, 6:22 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury | 23 min |
| Aug 6, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 40 min |
| Aug 6, 6:56 PM CDT | Tornado Warning | FSD | Brookings | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.